Minnesota, 2021Extreme Cold in Minnesota, February 12 to 13, 2021
February 12 to 13, 2021 · NWS DLH · 12 events in 12 counties and zones
An upper level low continued to pinwheel over Hudson Bay the night of the 12th and pull a reinforcing shot of arctic air into the Northland. Air temperatures dropped into the 20s and 30s Fahrenheit once again with winds of 3 to 6 mph creating wind chills as low as -44F.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low continued to pinwheel over Hudson Bay the night of the 12th and pull a reinforcing shot of arctic air into the Northland. Air temperatures dropped into the 20s and 30s Fahrenheit once again with winds of 3 to 6 mph creating wind chills as low as -44F. This was the seventh night of an arctic outbreak across the region that lasted over a week.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 12, 5:26 PM CST, 4 hours 34 minutes earlier.
Area forecast discussion, Feb 12, 5:26 PM CST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
526 PM CST Fri Feb 12 2021
.DISCUSSION...(This evening through Thursday)
Issued at 338 PM CST Fri Feb 12 2021
Summary: A second round of dangerously cold temperatures and wind
chills expected this weekend and through Monday with a gradual
warm up next week. Otherwise, quiet weather expected.
Mostly sunny skies prevail across most of the region this
afternoon, with the exception of some clouds that have developed
across northwestern parts of the region, which are likely
partially diurnally driven and synoptically forced as waves of
cyclonic vorticity spiral around a stacked mid to upper level low.
Generally expecting the clouds to diminish around sunset, but
there are some hints that some thin low-level clouds may persist
into the night for some areas. Lake-effect along the Bayfield
Peninsula appears to be limited to scattered cloud streets today
with less than favorable winds and ice buildup inhibiting
robust convection. There will be slight chances for light lake-
effect through the weekend, but with minimal accumulations
expected due to variable winds and increasing ice cover.
The upper level low will slowly drift east overnight and
through the weekend, bringing a reinforcing blast of cold arctic
air to the region. While wind speeds are expected to be calm to
very light tonight, temperatures are likely to plummet a few
degrees colder than last night. With any wind at all, many areas
will likely see wind chill values down to -40 to near -50 in
northeastern Minnesota, with air temperatures likely in the -30s.
Therefore, issued Wind Chill Warnings tonight across northeastern
Minnesota with Wind Chill Advisories elsewhere.
A wave of cyclonic vorticity may bring some light snow to mainly
Price County Saturday morning, with a light dusting of snow
possible. Otherwise, a quiet and cold Saturday is expected.
The most bitter of the bitter cold is expected Saturday night and
Sunday night as the upper low continues drifting east across the
Canadian border and surface high pressure establishes itself
centered over the Dakotas. Widespread low temperatures in the -20s
to -30s with wind chill values in the -40s to -50s are expected.
Quiet weather is expected otherwise.
A gradual warmup is expected next week as the coldest air
associated with the upper low progresses east. Persistent high
pressure under a broad upper trough will ensure that this warmup
will be slow, but relatively warmer weather is anticipated going
into next weekend with the possibility for a clipper or two to
bring some light snow to parts of the region.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 525 PM CST Fri Feb 12 2021
A broken layer of stratocumulus may bring periods of MVFR ceilings
overnight to BRD/INL and possibly HIB. Generally expecting cloud
cover to decrease in coverage this evening, but some may linger
overnight. Otherwise, light winds with VFR conditions expected
through the period.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH -25 -6 -26 -8 / 0 0 0 0
INL -31 -9 -31 -10 / 0 10 0 0
BRD -23 -6 -26 -9 / 0 0 0 0
HYR -26 -3 -27 -5 / 10 10 0 0
ASX -18 -2 -20 -5 / 10 10 20 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory until 11 AM CST Sunday for WIZ001>004-
006>009.
MN...Wind Chill Warning from midnight tonight to 9 AM CST Saturday
for MNZ010>012-018>021-025-026-035-037.
Wind Chill Advisory until midnight CST tonight for MNZ010>012-
018>021-025-026-035-037.
Wind Chill Advisory from 9 AM Saturday to 11 AM CST Sunday for
MNZ010>012-018>021-025-026-035-037.
Wind Chill Advisory until 11 AM CST Sunday for MNZ033-034-036-
038.
LS...None.
&&
DISCUSSION...JDS
AVIATION...JDSHazardous weather outlook, Feb 12, 4:48 PM CST, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
448 PM CST Fri Feb 12 2021
MNZ010>012-018>021-025-026-035-037-132300-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-Northern Aitkin-
Carlton/South St. Louis-
448 PM CST Fri Feb 12 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota.
.DAY ONE...Tonight
Dangerous wind chills in the 30s and 40s below zero are expected
tonight across Northeastern Minnesota. A Wind Chill Warning
is in effect into Saturday morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Dangerous wind chills are expected each night and morning through
Monday morning. Wind Chill Advisories remain in effect for the
entire Northland.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed tonight.
MNZ033-034-036-038-WIZ001>004-006>009-132300-
South Cass-Crow Wing-South Aitkin-Pine-Douglas-Bayfield-Ashland-
Iron-Burnett-Washburn-Sawyer-Price-
448 PM CST Fri Feb 12 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
Dangerous wind chills in the 30s below zero are expected tonight
and a Wind Chill Advisory remains in effect.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Dangerous wind chills are expected each night and morning through
Monday morning. Wind Chill Advisories remain in effect for the
entire Northland.
Light lake-effect snow will periodically affect northern Bayfield
County and possibly affect portions of Ashland and Iron counties
through the weekend and into next week.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed tonight.
BJH
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Extreme Cold/Wind Chill, Southern St. Louis / Carlton
- When
- February 12, 10:00 PM CST to February 13, 9:00 AM CST
- Where
- Southern St. Louis / Carlton forecast zone
- Reported by
- ASOS
- Coordinates
- 47.091, -92.569 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, Central St. Louis
- When
- February 13, 12:00 AM CST to 7:00 AM CST
- Where
- Central St. Louis forecast zone
- Reported by
- ASOS
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, Koochiching
- When
- February 13, 4:00 AM CST to 8:00 AM CST
- Where
- Koochiching forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, Northern Cass
- When
- February 13, 4:00 AM CST to 8:00 AM CST
- Where
- Northern Cass forecast zone
- Reported by
- AWOS
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, Northern Aitkin
- When
- February 13, 4:00 AM CST to 7:00 AM CST
- Where
- Northern Aitkin forecast zone
- Reported by
- AWOS
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, Southern Aitkin
- When
- February 13, 4:00 AM CST to 7:00 AM CST
- Where
- Southern Aitkin forecast zone
- Reported by
- AWOS
- Coordinates
- 46.608, -93.415 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, Northern St. Louis
- When
- February 13, 5:00 AM CST to 8:00 AM CST
- Where
- Northern St. Louis forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, Northern Itasca
- When
- February 13, 5:00 AM CST to 8:00 AM CST
- Where
- Northern Itasca forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, Southern Cook
- When
- February 13, 5:00 AM CST to 9:00 AM CST
- Where
- Southern Cook forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, Southern Itasca
- When
- February 13, 5:00 AM CST to 7:00 AM CST
- Where
- Southern Itasca forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, Northern Cook / Northern Lake
- When
- February 13, 6:00 AM CST to 8:00 AM CST
- Where
- Northern Cook / Northern Lake forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.670, -90.975 (the zone’s center; the record gives no point)
Extreme Cold/Wind Chill, Southern Lake
- When
- February 13, 6:00 AM CST to 8:00 AM CST
- Where
- Southern Lake forecast zone
- Reported by
- AWOS
- Coordinates
- 47.557, -91.935 (the zone’s center; the record gives no point)
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Cold in Texas, February 12 to 16, 202159 deaths · $61 million · 33 events
- Ice Storm and Winter Storm in Louisiana, February 12 to 17, 20215 deaths · 35 events
- Ice Storm and Winter Storm in Texas, February 12 to 17, 20211 death · 17 events
- Winter Storm and Winter Weather in North Carolina, February 12 to 13, 2021$600,000 · 15 events
- Winter Weather in Mississippi, February 12 to 13, 2021$36,000 · 12 events
- Winter Storm and Winter Weather in Virginia, February 12 to 13, 20211 injured · 17 events
- Winter Weather in Nebraska, February 12 to 14, 202124 events
- Extreme Cold and Heavy Snow in Nebraska, February 12 to 15, 202117 events
- Extreme Cold and Cold in Michigan, February 12 to 15, 202113 events
- Winter Storm in Washington, February 12 to 13, 202112 events
- Ice Storm and Winter Weather in Alabama, February 12 to 13, 20218 events
- Winter Weather in Kansas, February 12 to 14, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944708, 944693, 944683, 944702, 944950, 944951, 944686, 944689, 944700, 944706, 944688, 944696.